Update on my earlier thread 'I felt fine til doctor reduced my thyroxine dosage'

I just saw my GP - my thyroid test was in the normal range, and another thyroid-related test came back quite low (TSH?) so the doctor advised I should stick with my reduced dosage of 125 (I was previously taking 150 and felt fine) rather than alternating between 125/150 every other day as I'd hoped she would say.

I'm still suffering with balance/dizzy issues, the doctor was sure this isn't thyroid related, thinks I may have had a virus, and has prescribed stemetil.

As I said in my thread yesterday, I've already purchased thryroxine on line, as a precaution, and so if I wish to increase my own dosage slightly, then I can.

However - I'm torn between giving the doctor the benefit of the doubt (she's got a medical degree and I have 't) and just sticking with 125 for another few weeks, just to see if she's right about the virus, and that 125 might actually be ok for me? Because if I go straight to my 'own' dosage, alternating between 125/150, I suppose I'll never know if she was right or not?

But it's reassuring knowing I've got a stash of thyroxine tucked away at home, just in case I don't improve. Any thoughts?

18 Replies

oldestnewest
  • Petals02, did you ask for your results? TSH usually is quite low on 125mcg but that's not important if FT4 and FT3 are within normal range. Normal range is very broad and if FT4 and FT3 are low in range patients will generally feel better with them higher which will lower TSH. Most patients will feel well with TSH 1.0 or lower with FT4 in the upper quadrant, and FT3 in the top third.

    Endo though my TSH could be less suppressed and reduced Levothyroxine by 12.5mcg. TSH dropped from 0.01 to <0.01.

    _______________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • She may have a medical degree, but that's no guarantee she knows anything about thyroid. They just Don't do it in med school. I think they have about one afternoon on the endocrine system - so you can imagine how much they learnt about the thyroid itself!

    Also, you know your body - you live in it! She doesn't. She knows nothing about symptoms - obviously, or she wouldn't have said that about the Dizzy spells - and she has no idea about how you feel.

    However, if you want to experiment a little, knowing that you have a safety net, fine. But measure your symptoms carefully. Don't let yourself get too hypo, or it will be difficult getting back to where you were.

    The silly woman shouldn't be dosing according to the TSH - that rarely reflects thyroid status. She should be testing the FT3. That is the only thing that will tell you if you're over-replaced, apart from symptoms.

  • In an entire 7 yrs of a medical degree the thyroid is just 10minutes yet it affects the entire body !!!

  • I know this has often been repeated. But I still don't believe it.

    Clearly we agree that it usually isn't nearly enough time. But ten minutes? No.

  • Sorry but i was told that by the Prof who diagnosed my husband

  • As an off-the-cuff remark, I believe you. As a matter of reality across all doctors (even limited to the UK), it stretches my credulity too far.

  • Helvella, my jnr doctor neighbour said 8 weeks was spent on endocrine and most of that was kidney/adrenals. My then trainee GP did a six month rotation in endocrinology, I imagine mostly diabetes.

  • And yet most doctors still Don't seem to even know where the adrenals are!

    Even so, 8 weeks out of seven years isn't very much, is it!

  • GG, I bottled out of asking how much/little of 8 weeks was devoted to thyroid.

  • Not an easy thing to ask! But given some of the stupid things doctors say about thyroid, I should think about five minutes! lol

  • It certainly was not an off the cuff remark

    I know of a final year med student i will get the question posed to him

  • Stemitil is contraindicated for hypothyroidism look on the info sheet in the box which now has to be included by law. I also have balance issues including reoccurring vertigo and labrythitis i was prescribed Stemitil and found it made me much worse. There are other medications that may help you which don't compromise your thyroid I would ring the doctor and ask for an alternative.

  • Balance and dizzy spells - could it be B12 ?

    b12deficiency.info/signs-an...

  • How can I get better feel like killing myself with worst symptoms

  • How can I get better feel like killing myself with worst symptoms

  • Hi Dunay, I'm sorry you're having bad symptoms. But no-one can really help you without a bit more information.

    Have you been diagnosed with hypo or hyper?

    Are you taking anything for it?

    Do you have a copy of your latest blood test results?

    What are your symptoms?

    You haven't posted anything yet, and you haven't filled in your profile, so we Don't know anything about you. And everybody's problems are unique. So, if you post a new question, with the above information, I'm sure you'll get a lot of helpful replies.

    Take care. :)

  • I had vertigo as one of my symptoms, along with severe migraine, both settled on thyroid meds.

  • To be honest, I now feel a bit like I've got some sort of flu-type thing, the type of complaint that requires rest/fluids/paracetamol. So I'm still not entirely sure if I'm suffering from too-little thyroxine, or a virus. But I'll give it a little longer, and if I don't pick up, I'll increase my dosage as I suggested, and see what happens.

You may also like...